Skip to content
My WebMD Sign In, Sign Up
Cymbalta withdrawals
avatar
songuvfaith posted:
I was on cymbalta for the last 7 or 8 years and recently decided to switch because I could no longer receive patient assistance due to the generic that just came out. I was initially at 120mg and my dr had me come down to 60 for one week and then 30 for an additional week before switching to the new one. I decided after I'd tapered down for the amount of time like he said to go completely off and see how I would do with nothing and supplementing only with natural herbal supplements. At first the major withdrawals were some dizziness and nausea but now I seem to be shaking CONSTANTLY!!!! It's like the shaking you get when you get really cold and you can't stop shivering from the inside out! While it not something that is affecting me on the exterior a whole lot, irritability has also been a withdrawal I've been experiencing and this constant shaking is making me that much more irritable! Anyone know how long this could last? It's horrendously distracting and beyond frustrating since I have no control over it and my body stays super tense all the time which in turn quickly drains the life and energy right out of me! Any suggestions? Something I could possible supplements here to alleviate it a little? I am trying natural herbal supplementation but so far nothing has alleviated the shaking at all!! Please help!!!
Reply
 
avatar
rosielou responded:
Please contact your doctor immediately and report your symptoms. Stopping Cymbalta isn't easy and must be tapered off slowly, your doc should be directly involved if you're having difficulty.

Other options: ~Call the pharmacy where you fill the Rx ~Call the nurse line of your medical insurance and discuss what you've said here

Please don't try to wait it out thinking it'll be better in a little while. Some people have had real problems tapering off Cymbalta. Getting a little help now might prevent something more serious. You might also want to delay the herb/supplement/OTC until you've had a chance to talk to a professional about what's happening.

I hope you find a solution for your problem and it settles down soon.

Rose
 
avatar
Anon_10089 replied to rosielou's response:
Hello-

Yes, contact your doctor. You might have tapered too fast. Although you always want your doctor's input, I've found that sometimes they are simply consulting a chart or literature that give guidelines for a pretty quick taper.

When I had to come off Effexor (same class as Cymbalta, although a different med), I did a lot of research and used a method my doctor did not either know about or share. Cymbalta and Effexor both affect serotonin but both meds have a short half life. This means that they breakdown in your body quickly. When I was on Effexor, if I missed a dose by just a few hours, I would start to feel side-effects. So there is a method out there to take Prozac to help with the serotonin withdrawal. Prozac has a very long half life so it leaves your system slowly. The basic idea is to slowly go on to the Prozac, come off the other med, then go off the Prozac, which is much easier to come off of.

Of course, you would need to research this yourself and talk to your doctor first. Also, you mentioned you are on a different med and supplements, so there might be interaction issues. I'm not a medical professional but I post this because it would have been otherwise impossible for me to get off Effexor. And this method took me some digging to find. Most of what I found out there was descriptions of awful misery to get off these meds. I didn't have the time or energy to go through that.

My other thought is that Cymbalta also affects the nor-epinephrine neurotransmitter so you could possibly research the affects of withdrawal from that as well.

I hope things get better for you, as I'm sure they will. It's always hard and a little scary to change meds.
 
avatar
rosielou replied to Anon_10089's response:
Hi 10089,

That's a great explanation, I really understand a lot better now why the whole thing happens. And that additional info about using Prozac is worth a million! Thanks for posting this.

Rose
 
avatar
thedebber replied to Anon_10089's response:
I just posted a message about severe side effects from lowering Lamictal from 200 mg to 150 mg. Felt fibro pain MUCH worse than when at 200 mg.
 
avatar
bette_kaffitz responded:
Songuvfaith,

Sometimes it seems as if it is so easy to go on a med and so very difficult to get off it. I think this is because of the nature of FM. Our brain chemistry is already way off kilter. For 7 or 8 years, Cymbalta furnished something that your particular FM brain needed. Now you have taken it away. Yes, it was probably time--and then some. Your brain doesn't see it like that.

What you are experiencing is the honest to goodness pangs of drug withdrawal. Now you understand why those poor people "need" their fix.

No, this wasn't supposed to happen. But it did. Chalk it up to our weird brain chemistry. I sincerely hope that you were able to reach your doctor yesterday, since we all know how much fun it is to try on the weekend.

Has your pharmacist been able to help you? Do you have some other old stuff around that can get you through the next few days? (I went off the fentanyl patches and was climbing the walls at that last step from about 1/10 of my usual dosage to none. Things were especially bad at night. My nurse practicioner and pharmacist both suggested that I get out my Ambien and use it at night. I don't usually unless it's been a week or more without sleep. With the Ambien, I was able to sleep through the worst of the "creepy crawlies.")

I hope that you have something at home that will help you through this very difficult time. It is miserable. If it is any consolation, you are probably through the worst of it by now.

HERE IS A LESSON FOR ALL OF US. DO NOT CHANGE YOUR MEDICATIONS AT THE BEGINNING OF THE WEEKEND. WAIT UNTIL A DAY WHEN YOUR DOCTOR WILL BE AVAILABLE IF YOU NEED HELP. GOING IT ALONE IS THE PITS.

Here's hoping for a sunny, warmer weekend with lots of R and R and practically no pain.

Bette


Helpful Tips

For All our new members
Welcome all new members, I want you to understand how important it is to be o.k. with coming here to lift your spirits and release ... More
Was this Helpful?
369 of 396 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.